Health knowledge made personal
Join this community!
› Share page:

zantac OTC TID and weight loss


Posted by rtcoffeegirl

I just read in "You, on a diet" by dr mahmet oz that several studies have shown that zantac OTC helps you lose weight by activating the hormone CCK so that you feel full. The dose is 400 mg, TID. This could yield a 5% decrease in waist size.

I don't have that much to lose (15 lbs) but my mom is considered morbidly obese. She has only 40% kidney function.

I wondered if you have more info on this--this is the first I've heard of it. Also what are the side effects and how safe is it? I realize it's off-label. I have 15 years as a pharma rep and trainer, so I do understand that drugs are used all the time in this manner.

Thanks, Rahel Thompson

rachel@thompsonclan.us 

 

 

 
Answers (5)
Sort by: Newest first | Oldest first

Ha-yea it sounds a little fishy. The exact quote is: "One of the newer weight-loss interventions involves OTC Zantac. It may work by activating CCK (cholecystokinin), so that you feel full. Some studies have shown that cimetidine, the prescrition acid-relief form of Zantac (vanitidine), in a dose of 400 mg TID may yield a 5% decrease in waist size."

This is from his book "YOU: on a diet."

 But hey, he also recommends a nicotine patch and two cups of coffee to help some get over a hurdle, which is also a little out there, don't you think?

Thanks, Rachel

Dear Rachel, If it sounds too good to be true, then.... By more to the point. Even if Zantac did indirectly make people feel full , it proably would not affect your Mom's eating. Most people do not eat too much because they are hungry. They eat too much because they don't stop eating WHEN THEY FEEL FULL. For example, many of us eat dessert after we announce that we can't eat another bite of our dinner. And then dig into the cake or pie or whatever. And people who have their stomachs reduced in size in order to lose weight feel full very quickly but many still have an urge to eat more. Your brain not your gut ultimately turns off your appetite and that is because a brain chemical serotonin which shuts off eating is activated. Serotonin works on certain cells ( n ot the same ones that affect mood) to terminate eating. And you know serotonin is working when you can look at that piece of cake and say' NO thank you," I am really full and feel it.

Rachel,

It seems hard to imagine that he would have recommended so high a dose - more than twice the prescription strength! But since you quote it, I would warn that this strength of medication when taken unnecessarily may actually lead to stomach problems and could even cause ulceration...! Not a good idea at all.

JW
I have to agree in some sort of way it does make you lose weight I am taking zantac for acid reasons. I am already a size 3 and now I am down to size 0.  But the zantac does not make me full it makes me more hungry so I eat more frequently but healthy food and proportioned but regardless of how and what I  eat I  still  seem to maintain the same weight everyday and I think its due to the zantac.  Before I use to go up and down the scale and now it is same everyday. I was at 111 lbs. and I am now 107 lbs.  I check myself on the scale every morning and I am still at 107.  I wouldn't recommend this drug to lose weight it has side effects. Getting off this drug possibly today.  
You probably have access to good pharma information concerning long term use of Zantac and its potential side effects. It may work by decreasing the sensation of hunger caused by gastric reflux or hyperacidity . People often eat to relieve these symptoms even though they do not represent real hunger. But your mother needs more than Zantac. She did not gain so much weight because she felt hungry and I suspect that her weight and limited kidney function may limit her ability to exercise. Can you help her either in getting food for her that she should eat and encouraging her to give up foods which are fattening and also finding a pool for example, where she can exercise without injury. Also, if you believe that she is overeating because of emotinal stress, then perhaps she can be helped to deal with this as well.
NOTICE: The information provided on this site is not a substitute for professional medical advice, diagnosis, or treatment. Never delay or disregard seeking professional medical advice from your physician or other qualified health provider because of something you have read on Wellsphere. If you have a medical emergency, call your doctor or 911 immediately.
Post an answer
Write a comment: